Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 52, NWS Austin/San Antonio, TX

July 8, 2010DeWitt County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 8, 2010, 11:36 AM CDT for DeWitt County, Lavaca County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2010, 11:36 AM CDT (16:36 UTC)
Expired
Jul 8, 2010, 3:30 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties DeWitt County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 107 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2010-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2010-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1469 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WGUS54 KEWX 081636
FFWEWX
TXC123-285-082030-
/O.NEW.KEWX.FF.W.0052.100708T1636Z-100708T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1136 AM CDT THU JUL 8 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEWITT COUNTY...
  LAVACA COUNTY...

* UNTIL 330 PM CDT.

* AT 1130 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUES TO 
  SHOW AREAS OF RAIN FROM SHOWERS AND THUNDERSTORMS MOVING OVER
  LAVACA AND DEWITT COUNTIES.  OCCASIONAL RAIN...HEAVY AT TIMES...
  WILL CONTINUE OVER LAVACA AND KARNES COUNTIES FOR THE NEXT FEW
  HOURS. 

OCCASIONAL RAIN WILL CONTINUE OVER LAVACA AND DEWITT COUNTIES FOR
THE NEXT FEW HOURS...WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES EXPECTED.
ISOLATED RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE.  THIS WILL
CAUSE FLOODING AT LOW WATER CROSSINGS AND IN LOW LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DON'T DROWN.

&&

LAT...LON 2929 9662 2908 9690 2906 9693 2910 9698
      2887 9731 2892 9743 2882 9758 2901 9776
      2939 9723 2958 9721 2963 9715 2963 9687
      2958 9683 2956 9677 2935 9658

$$
1 follow-up statement
812 
WGUS74 KEWX 081810
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
110 PM CDT THU JUL 8 2010

TXC123-285-082030-
/O.CON.KEWX.FF.W.0052.000000T0000Z-100708T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAVACA TX-DEWITT TX-
110 PM CDT THU JUL 8 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
DEWITT AND LAVACA COUNTIES...

AT 106 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW 
OCCASIONAL RAIN MOVING ACROSS LAVACA AND DEWITT COUNTIES. OCCASIONAL 
RAIN WILL CONTINUE THE NEXT 1 TO 2 HOURS AND WILL BE MODERATE TO 
HEAVY AT TIMES.  THIS WILL PRODUCE FLASH FLOODING OVER THE
WARNED AREA.

LOCATIONS IN THE WARNING AREA INCLUDE HOCHHEIM...YOAKUM...SUBLIME...
SHINER...MOULTON...HALLETTSVILLE AND EZZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DON'T DROWN.

&&

LAT...LON 2929 9662 2908 9690 2906 9693 2910 9698
      2887 9731 2892 9743 2882 9758 2901 9776
      2939 9723 2958 9721 2963 9715 2963 9687
      2958 9683 2956 9677 2935 9658

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 6:57 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 6:57 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 AM CDT THU JUL 8 2010

.AVIATION...
DEEP SURGES OF TROPICAL MOISTURE PUSHING INTO THE REGION THIS MORNING
AS TD 2 APPROACHES DEEP SOUTH TEXAS..MEXICO BORDER AREA. I-35
CORRIDOR TERMINALS WIDESPREAD MVFR CIGS WITH OCNL MVFR VSBYS
IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. BY LATE EVENING
CIGS LOWERING TO IFR WITH SCATTERED SHOWERS LOCALLY LOWERING CONDITIONS.
EAST WINDS INCREASING TO 10 TO 15 KNOTS BY MIDDAY. KDRT TERMINAL
WIDESPREAD MVFR CIGS WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
LOCALLY LOWERING CONDITIONS. AFTER MIDNIGHT CIGS LOWERING TO IFR
WITH NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS LOCALLY LOWERING
CONDITIONS. EAST WIND 5 TO 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT THU JUL 8 2010/

DISCUSSION...
POORLY ORGANIZED TD 2 IS ADVANCING TOWARDS SOUTHERN TEXAS THIS
MORNING. LATEST SATELLITE IMAGERY ARE SHOWING MOST OF THE CONVECTION
SOUTHEAST AND EAST OF THE CENTER. THIS SYSTEM WILL CONTINUE TO TRACK
WEST NORTHWEST AS HIGH PRESSURE SYSTEM BUILDS ACROSS THE SOUTHEAST
PORTION OF THE CONUS. THE SYSTEM IS EXPECTED TO COME ACROSS NEAR
BROWNSVILLE THIS EVENING. WATER TEMPERATURES AHEAD OF TD 2 ARE
AVERAGING BETWEEN 84 TO 87 DEGREES AND WIND SHEAR IS LIGHT OVER THE
WESTERN GULF OF MEXICO. THEREFORE...SOME INTENSIFICATION IS POSSIBLE
BEFORE THIS SYSTEM MAKES LANDFALL. THE MAJOR THREAT OF THIS SYSTEM
WILL BE HEAVY RAINS ACROSS THE SOUTHERN COASTAL AREAS AND THE RIO
GRANDE VALLEY.

STORM RAINFALL TOTALS ARE ESTIMATED TO BE FROM 4 TO 8 INCHES WITH
GREATER AMOUNTS OVER ISOLATED AREAS. THIS WILL AGGRAVATE THE FLOOD
SITUATION ALONG THE RIO GRANDE...WHERE THOUSANDS OF PEOPLE HAVE BEEN
EVACUATED FROM THEIR HOME. MOISTURE IS EXPECTED TO LINGER AROUND
SOUTH AND SOUTH CENTRAL TEXAS AT LEAST THROUGH LATE FRIDAY...BEFORE
RELATIVE DRIER WEATHER CONDITIONS BEGIN TO DOMINATE THE LOCAL AREA.

HIGH PRESSURE IS FORECAST TO BUILD AND PREVAIL ACROSS THE SOUTHERN
COAST OF CONUS FOR THE WEEKEND. THIS HIGH IS EXPECTED TO KEEP THE
RAIN CHANCES ON THE LOWER END FROM SUNDAY THROUGH AT LEAST WEDNESDAY.

PREV DISCUSSION... /ISSUED 1146 PM CDT WED JUL 7 2010/

AVIATION...
TROPICAL DEPRESSION TWO WILL MOVE TOWARD THE TEXAS/MEXICO COAST
DURING THE NEXT 24 HOURS AND THIS WILL BRING DEEP TROPICAL
MOISTURE INTO THE FLYING AREA. CIGS AND VIS ARE CURRENTLY IN VFR
CATEGORY AT ALL TERMINALS. CIGS WILL DROP TO MVFR DURING THE NEXT
COUPLE OF HOURS AND LOWER FURTHER BY MID-MORNING. SHRA/TSRA IS
POSSIBLE DURING THE OVERNIGHT HOURS...BUT PROB IS TOO LOW TO
INCLUDE IN THE TAFS. PRECIP WILL BECOME LIKELY AFTER ABOUT 13Z AND
CONTINUE INTERMITTENTLY THROUGH THE DAY THURSDAY. EXPECT MVFR/IFR
CIGS DURING THIS TIME. DON'T EXPECT MUCH IMPROVEMENT DURING THIS
TAF PERIOD.

PREV DISCUSSION... /ISSUED 1032 PM CDT WED JUL 7 2010/

UPDATE...
HAVE EXTENDED FLASH FLOOD WATCH TO THE RIO GRANDE. LOCALLY HEAVY
RAINS CONTINUED ACROSS THE HILL COUNTRY TO THE EDWARDS PLATEAU
SATURATING THE SOILS THERE. MODELS IN GOOD AGREEMENT IN SPREADING
HEAVY RAIN THREAT ACROSS ALL OF SOUTH CENTRAL TEXAS LATER TONIGHT
INTO THURSDAY. EXPECT WATCH WILL ALSO BE EXTENDED INTO FRIDAY IF
MODELS VERIFY. REMAINDER OF SOUTH CENTRAL TEXAS FORECAST IS ON
TRACK WITH ONLY MINOR ADJUSTMENTS TO THE SENSIBLE WEATHER GRIDS
FOR TONIGHT.

PREV DISCUSSION... /ISSUED 354 PM CDT WED JUL 7 2010/

DISCUSSION...
SATELLITE AND SURFACE DATA CONTINUES TO SUGGEST A POORLY ORGANIZED
AND BROAD CIRCULATION FROM A WEST GULF TROPICAL DISTURBANCE. THE
TIGHTEST CIRCULATION REMAINS ON A SOUTHERLY TRACK AND IS BEING
WELL DEPICTED BY MOST MODELS TO BE ON TRACK TO REACH THE BRO AREA
BY EARLY THURSDAY AFTERNOON. THIS TIGHTER CIRCULATION TRACK
KEEPING SOUTH COULD MEAN A REDUCED THREAT OF WARM CORE RAINFALL
PROCESSES AFTER THE WAVE AXIS MAKES LANDFALL. HEAVIEST POPS ARE
FOR DAYTIME THURSDAY FOR MOST AREAS. CONSIDERING PROJECTED 2.2 TO
2.5 INCH PWAT VALUES FROM THE INITIAL SURGE OF MOISTURE...RAINFALL
TOTALS THROUGH THURSDAY COULD REACH 3 TO 5 INCHES...WITH HIGHER
RAINFALL TOTALS EXPECTED TO BE MAINLY EAST OF I-35. A FEW STRONGER
CELLS TO THE SOUTHEAST OF SAN ANTONIO MAY NEED TO BE MONITORED FOR
TROPICAL FUNNELS THROUGH THURSDAY AFTERNOON.

BY THURSDAY NIGHT...CONDITIONS SHOULD CONTRACT CLOSER TO THE
TIGHTER CIRCULATION TO THE SOUTH...GENERALLY SOUTH AND SOUTHWEST
OF SAN ANTONIO. FUTURE FFA UPDATES WILL LIKELY NEED TO EXTEND AND
EXPAND WEST TO THE RIO GRANDE...BUT HELD OFF AN AREA-WIDE WATCH
FOR NOW...AS HEAVY RAINS HERE ARE IN SLIGHTLY LOWER CONFIDENCE AND
LATER IN TIME.

MOST MODELS PREDICT THE EVENT ENDING LATE FRIDAY AFTERNOON WITH
THE TROPICAL DISTURBANCE TRACKING DEEPER INTO MEXICO...FOLLOWED BY
A BUILDING SURFACE RIDGE ALOFT. THUS EVENT TOTAL RAINS ARE
EXPECTED TO BE WITH LARGE AREAS OF 2 TO 4 INCH RAINS...WITH
ISOLATED 4 TO 7 INCH TOTALS POSSIBLE. WHILE THE RIDGE IS EXPECTED
TO REDUCE RAIN POTENTIAL SIGNIFICANTLY...A WEAK FRONTAL FEATURE
OVER NORTH TX WILL NEED TO BE WATCHED FOR ITS ABILITY TO TRANSPORT
ADDITIONAL MOISTURE AND FOCUSING MECHANISMS. WILL KEEP TO A
HUMID AND STABLE EXTENDED FORECAST FOR NOW.

HYDROLOGY...
MAJOR FLOODING SHOULD CONTINUE FOR THE NEXT FEW DAYS DUE TO RELEASES
FROM AMISTAD RESERVOIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  76  88  75  94 /  90  60  60  20  20
AUSTIN BERGSTROM INTL AIRPORT  87  75  88  73  92 /  90  60  60  20  20
NEW BRAUNFELS MUNI AIRPORT     88  76  87  74  93 / 100  60  60  20  20
BURNET MUNI AIRPORT            85  73  86  73  90 / 100  70  60  30  20
DEL RIO INTL AIRPORT           90  75  85  74  89 /  60  80  60  50  30
GEORGETOWN MUNI AIRPORT        87  74  88  74  92 /  90  70  60  30  20
HONDO MUNI AIRPORT             88  76  86  74  90 / 100  60  60  30  20
SAN MARCOS MUNI AIRPORT        86  75  89  73  93 / 100  60  60  20  20
LA GRANGE - FAYETTE REGIONAL   85  76  89  75  91 /  90  60  50  30  20
SAN ANTONIO INTL AIRPORT       86  77  87  75  92 / 100  60  60  20  20
STINSON MUNI AIRPORT           88  76  87  75  92 / 100  60  60  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

17/02
Hazardous weather outlook, Jul 8, 6:15 AM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 AM CDT THU JUL 8 2010

TXZ171>173-183>194-202>209-217>225-228-091115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
615 AM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
UNTIL 7 PM TONIGHT. HEAVY RAIN IS POSSIBLE FROM SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THE GREATEST SURGE OF TROPICAL
MOISTURE WILL OCCUR FROM THE I-35 CORRIDOR EASTWARD WHERE RAINFALL
TOTALS OF 3 TO 5 INCHES ARE POSSIBLE.

IN ADDITION..A FLOOD WARNING REMAINS IN EFFECT FOR THE RIO GRANDE
RIVER FROM BELOW LAKE AMISTAD AT DEL RIO TO EAGLE PASS TO BELOW EL
INDIO WHERE MAJOR FLOODING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HEAVY RAINS WILL SPREAD WESTWARD INTO WESTERN PORTIONS OF SOUTH
CENTRAL TEXAS AND NORTHERN MEXICO FRIDAY AND MAY EXACERBATE
ONGOING RIVER FLOODING ALONG THE RIO GRANDE RIVER BASIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:38 PM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr, Real112 min
Jul 8, 9:58 AM CDTAreal Flood AdvisoryEWXDeWitt, Karnes, Lavaca4 hr
Jul 8, 12:46 PM CDTAreal Flood AdvisoryEWXCaldwell, Gonzales, Guadalupe, Karnes, Wilson4 hr
Jul 8, 2:52 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays, Lee, Travis, Williamson3 hr
Jul 8, 6:30 PM CDTAreal Flood AdvisoryEWXVal Verde2 hr
Jul 8, 6:38 PM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala112 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.